Texas, 2022

Drought in Texas, December 16 to 31, 2022

December 16 to 31, 2022 · NWS OUN · 2 events in 2 counties and zones

While multiple days of rainfall improved drought conditions across portions of the area, areas of severe to extreme drought lingered across Hardeman and Foard counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

While multiple days of rainfall improved drought conditions across portions of the area, areas of severe to extreme drought lingered across Hardeman and Foard counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 15, 9:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 15, 9:59 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
959 PM CST Thu Dec 15 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 448 PM CST Thu Dec 15 2022

The broad upper trough, centered over southern Minnesota, slowly
heads into Wisconsin and our area remains under northwest flow. A
few shortwaves, embedded on the back side of the large-scale
trough, exit the Rockies and consolidate into a vorticity lobe
that becomes stretched over our area tomorrow. This energy
continues to push cold air into Oklahoma tonight into tomorrow
morning with H850 temperatures dipping to -8C over the northern
Oklahoma by sunrise. As a result, Friday morning low temperatures
are expected to be a few degrees colder than this morning and
afternoon temperatures will range from 40 to 45 degrees for much
of the area. This wave also brings mid/high level clouds across
the FA tonight and tomorrow with the northern 2/3rds of the area
becoming sunny by mid-afternoon. Northwest winds diminish
overnight but become gusty once again tomorrow.

Thompson

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 448 PM CST Thu Dec 15 2022

A surface high tracks eastward across the southern plains as a
southern-stream/low-amplitude ridge approaches from the desert
southwest and seasonable temperatures, sunny skies, and lighter
winds are expected on Saturday. The surface high passes to the
south Saturday night allowing winds to swing to the south with
gusty winds forecast Sunday afternoon as mid-level heights fall
and as the surface pressure gradient tightens with the approach of
a southern stream shortwave. Clouds increase throughout the day
Sunday from southwest to northeast across the FA as Pacific
moisture is transported into our area and isentropic lift will
lead to a chance of light rain Sunday night, but exiting by Monday
morning.

The southern stream wave then phases with a northern stream
trough on Monday, which pushes a cold front into our area on
Monday night. With the Canadian/GFS models pointing to breezy
north winds behind the front, went ahead and nudged towards 90th
percentile for winds Monday night into Tuesday morning. Single
digit wind chill values are possible across northern Oklahoma on Monday
night into Tuesday morning. Temperatures have trended colder for
the rest of the week. For Tuesday, went ahead and lowered
temperatures further than the initialized grids towards the newer
19Z NBM. This has lowered high temperatures on Tuesday to the
upper 20s (northern OK) and mid-30s (central OK). Temperatures
Wednesday look similar to Tuesday.

Then, a wave over western Canada dives quickly southeast across
the northern plains and pushes a strong cold front into Oklahoma
on Thursday, although some Canadian members suggest a faster-
moving front with colder air arriving as early as Tuesday into
Wednesday morning. Strong, gusty north winds along with the arctic
air could lead to subzero wind chill values Wednesday night into
Thursday morning, with even colder conditions possible on Friday
morning. There is a slight chance of light snow on Wednesday
night, but ensembles showing low chances of accumulation greater
than 0.5 inches (OKC 20% and PNC 37%).

Looking at some statistics among models beyond the forecast period,
the percent chance that:

- Thursday MaxT <= 25 degrees:
	--Woodward, 78%
    --Ponca City, 79%
    --OKC, 72%
    --Durant, 52%
	--Wichita Falls, 55%

- Thursday MinT <= 15 degrees
    --Woodward, 89%
    --OKC, 75%
    --Durant, 51%
    --Wichita Falls, 48%

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 958 PM CST Thu Dec 15 2022

Mid to high clouds will increase overnight from the west. Wind
speeds will remain below 10 kt until late Friday morning when they
increase from the WNW. Gusts will be near 20 kt. Skies should
generally clear by afternoon. Wind speeds will decrease again by
sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  28  42  24 /   0   0   0   0
Hobart OK         47  27  44  23 /   0   0   0   0
Wichita Falls TX  51  28  46  25 /   0   0   0   0
Gage OK           44  23  42  17 /   0   0   0   0
Ponca City OK     42  24  39  21 /   0   0   0   0
Durant OK         51  30  46  27 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...03
Hazardous weather outlook, Dec 15, 1:27 PM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
127 PM CST Thu Dec 15 2022

OKZ004>048-050>052-TXZ083>090-161930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
127 PM CST Thu Dec 15 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Foard

When
December 16, 12:00 AM CST to December 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Hardeman

When
December 16, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064725, 1064726.